Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 125, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2016, 4:30 AM CDT for 6 counties in Florida. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 4:30 AM CDT (09:30 UTC)
- Expired
- May 20, 2016, 5:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 12 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:45 AM CDT | MARINE TSTM WIND 42 | 2 Nw Panama City Beach, FL | 42 MPH GUST MEASURED AT WXFLOW SITE XPAN |
| May 20, 5:06 AM CDT | MARINE TSTM WIND 43 | 1 S Panama City, FL | 43 MPH GUST MEASURED AT PACF1. CORRECTED TIME |
| May 20, 5:15 AM CDT | TSTM WND DMG | 1 Ene Hiland Park, FL | DOWNED POWER LINES REPORTED ON HIGHWAY 231 NEAR TRANSMITTER ROAD. REPORTED ON SOCIAL MEDIA |
| May 20, 5:15 AM CDT | TSTM WND DMG | 5 Nnw Callaway, FL | TREE DOWN BLOCKING ROAD |
| May 20, 5:25 AM CDT | TSTM WND DMG | Ese Round Lake, FL | POWERLINE DOWN ON ROOF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
094
WUUS52 KTAE 200930
SVRTAE
FLC005-013-059-063-131-133-201030-
/O.NEW.KTAE.SV.W.0125.160520T0930Z-160520T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM CDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAY COUNTY IN THE PANHANDLE OF FLORIDA...
NORTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 530 AM CDT
* AT 430 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF DE FUNIAK SPRINGS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...VERNON...
CHIPLEY...GRACEVILLE...DE FUNIAK SPRINGS...BONIFAY...MARIANNA...
SPRINGFIELD...MEXICO BEACH...HILAND PARK...TYNDALL AIR FORCE BASE...
EGLIN AIR FORCE BASE...BRADFORD...UNION...LIVE OAK...PARKER AND
FREEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3038 8616 3038 8612 3039 8611 3042 8614
3043 8612 3044 8616 3047 8613 3048 8614
3046 8616 3099 8617 3100 8529 3065 8520
3020 8539 2992 8540 3034 8616
TIME...MOT...LOC 0930Z 273DEG 40KT 3062 8596
HAIL...<.75IN
WIND...60MPH
$$
1-WESTON1 follow-up statement
853
WWUS52 KTAE 201006
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 AM CDT FRI MAY 20 2016
FLC131-201015-
/O.CAN.KTAE.SV.W.0125.000000T0000Z-160520T1030Z/
WALTON FL-
506 AM CDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR WALTON COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FOR
SOUTHEASTERN ALABAMA AND CENTRAL FLORIDA.
LAT...LON 3031 8586 3099 8579 3100 8529 3065 8520
3020 8539 2992 8540 3023 8595
TIME...MOT...LOC 1005Z 273DEG 40KT 3060 8556
$$
FLC005-013-059-063-133-201030-
/O.CON.KTAE.SV.W.0125.000000T0000Z-160520T1030Z/
BAY FL-CALHOUN FL-WASHINGTON FL-HOLMES FL-JACKSON FL-
506 AM CDT FRI MAY 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR BAY...NORTHWESTERN CALHOUN...WASHINGTON...EASTERN HOLMES AND
WESTERN JACKSON COUNTIES...
AT 505 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
VERNON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PANAMA CITY...LYNN HAVEN...PANAMA CITY BEACH...CALLAWAY...VERNON...
CHIPLEY...GRACEVILLE...BONIFAY...MARIANNA...SPRINGFIELD...MEXICO BEACH...
HILAND PARK...TYNDALL AIR FORCE BASE...BRADFORD...PARKER...COTTONDALE...
ALFORD...CARYVILLE...WAUSAU AND ESTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3031 8586 3099 8579 3100 8529 3065 8520
3020 8539 2992 8540 3023 8595
TIME...MOT...LOC 1005Z 273DEG 40KT 3060 8556
HAIL...<.75IN
WIND...60MPH
$$
1-WESTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:43 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 20, 2:43 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 343 AM EDT FRI MAY 20 2016 ...Severe Storms Possible Today... .NEAR TERM [Through Today]... As of 06Z an MCS was located over south Mississippi with a bowing line of thunderstorms out ahead. Expect the leading edge of storms to arrive around around 09Z. The HRRR has the best handle on the system and timing has the line reaching the eastern part of the CWA by early afternoon. So far the system is holding together, but models show the line weakening as it reaches Tallahassee. The MCS has produced winds gusts up to 70 mph in south Louisiana,and with plenty of instability in place, expect the potential for damaging winds to continue. Highs will range from the upper 70s in southeast Alabama to the upper 80s in the Big Bend. .SHORT TERM [Tonight Through Sunday]... The upper trough over the Great Plains will merge with a northern stream trough as it progresses eastward with amplification of the trough occurring east of the area on Sunday. The mesoscale vortex associated with this morning's MCS will maintain itself as it tracks east along a stationary front. It will actually lift the boundary northward a bit keeping the region in a moist unstable air mass. The extent of convection this evening will depend on how much the region is stabilized by the passage of the QLCS this morning. Considering the speed at which the boundary is moving, we believe that there will be time to destabilize later today. We therefore maintain likely PoPs for the evening hours. Shear will remain sufficient to support some severe storms with damaging winds the primary threat. The severe threat will linger into early Saturday across our southeast zones south of a line from roughly Valdosta to Tallahassee. A cold front will then bring a change in air mass Saturday night with noticeably less humid conditions expected for Sunday. .LONG TERM [Sunday Night Through Friday]... Most of this period will be rain-free with low humidity as high pressure dominates. Dew points will be down in the 50s into Tuesday and then gradually increase through the 60s after that. Morning lows will be in the lower 60s with highs in the mid to upper 80s for the beginning of the week. Look for upper 60s lows and upper 80s highs mid to late week. Slight chances for thunderstorms return for Thursday. && .AVIATION [Through 06Z Saturday]... LIFR conditions are expected at TLH and VLD with MVFR at all other terminals. Visibility will improve after sunrise. A line of strong thunderstorms will move through this morning with gusty winds possible. Expect storms to arrive at ECP by 11Z and spread east, reaching VLD by 17Z. && .MARINE... A squall line of severe thunderstorms is expected to enter the western waters before sunrise and gradually weaken as is races east at 40 to 45 knots. After these storms departs, winds will generally be onshore through tonight and then veer to westerly for Saturday. A cold front will cross the waters Saturday night swinging winds to offshore. Light onshore winds will then become reestablished early next week. && .FIRE WEATHER... There are no fire weather concerns for the next several days. && .HYDROLOGY... While there is the possibility for heavy rain today, the line of storms is moving very fast and unless it stalls, flash flooding should not be problem. Rivers have been running low, so river flooding is not a concern. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 84 71 87 67 86 / 70 50 30 20 0 Panama City 79 73 81 69 82 / 60 40 30 10 0 Dothan 80 68 85 62 82 / 80 60 20 10 0 Albany 82 68 85 63 82 / 90 70 30 10 0 Valdosta 84 69 86 65 84 / 70 60 40 20 0 Cross City 87 71 86 68 86 / 40 40 40 20 0 Apalachicola 80 73 83 69 83 / 50 40 30 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Weston SHORT TERM...Wool LONG TERM...Wool AVIATION...Weston MARINE...Wool FIRE WEATHER...Weston HYDROLOGY...Weston
In the hours before
Special weather statement, May 20, 4:24 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 AM CDT FRI MAY 20 2016
ALZ065-066-068-069-201030-
DALE AL-HOUSTON AL-COFFEE AL-GENEVA AL-
424 AM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN HOUSTON...GENEVA
AND DALE COUNTIES UNTIL 530 AM CDT...
AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SAMSON...OR 12 MILES EAST OF
FLORALA...MOVING EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...GENEVA...OZARK...FORT RUCKER...ENTERPRISE...DOTHAN...
HARTFORD...TAYLOR...MIDLAND CITY...LEVEL PLAINS...SLOCOMB...SAMSON...
NEWTON...NEW BROCKTON...ARITON...PINCKARD...LEE...MALVERN AND CLAYHATCHEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FOR
SOUTHEASTERN ALABAMA.
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8552
3100 8544 3100 8619
TIME...MOT...LOC 0923Z 257DEG 36KT 3098 8612
1-WESTONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:51 AM CDT | Special Marine Warning | TAE | 114 min | |
| May 20, 3:31 AM CDT | Severe Thunderstorm Warning | TAE | Walton | 59 min |
| May 20, 4:39 AM CDT | Special Marine Warning | TAE | 96 min | |
| May 20, 5:29 AM CDT | Special Weather Statement | TAE | Bay, Calhoun, Gulf, Jackson, Liberty, Washington | 61 min |
| May 20, 5:42 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 4 more | 63 min |
| May 20, 6:02 AM CDT | Special Marine Warning | TAE | 118 min | |
| May 20, 6:31 AM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Liberty, Wakulla | 74 min |
| May 20, 7:39 AM CDT | Special Weather Statement | TAE | Jefferson | 51 min |
| May 20, 7:42 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 7:57 AM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor | 63 min |
| May 20, 8:39 AM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 62 min |
| May 20, 10:12 AM CDT | Rip Current Statement | TAE | Gulf | 13 hr |
| May 20, 10:41 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 12:28 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 2:21 PM CDT | Special Marine Warning | TAE | 114 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.